Wyoming, 2017Winter Storm in Wyoming, April 20 to 21, 2017
April 20 to 21, 2017 · NWS CYS · 3 events in 1 county or zone
Moist easterly upslope winds produced a period of moderate to heavy snowfall over the southern Laramie Range. Snow amounts ranged from six to twelve inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist easterly upslope winds produced a period of moderate to heavy snowfall over the southern Laramie Range. Snow amounts ranged from six to twelve inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 20, 4:39 PM MST, 21 minutes earlier.
Area forecast discussion, Apr 20, 4:39 PM MST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
539 PM MDT Thu Apr 20 2017
.SHORT TERM...(Tonight through Saturday)
Issued at 223 PM MDT Thu Apr 20 2017
Clouds increasing over the CWA this afternoon with showers also
increasing gradually over and near the higher mtns. This in
response to digging upper shortwave now over the Pacific
northwest. This system will continue to drop southeast overnight
and close off an upper low over Colorado during the day Friday.
Rains and higher elevation snow will increase across mainly the
southwest half of the CWA overnight and continue across most of
the CWA Friday before tapering off Friday night. Main difficulty
will continue to be the level of accumulating snow later tonight
into Friday. Still appears that will be generally above about
7000 feet so current Winter Wx Advy looks good overall though the
start of the snow over the South Laramie Range may hold off until
later this evening. Some snow likely to fall as well later tonight
into Friday morning down to around 6000 feet or so but initial warm
ground and Sun angle likely to limit accumulations late tonight
and Friday. Winds modest and should not create much of a problem.
Much cooler over much of the CWA Friday given clouds and pcpn with
chilly conditions Friday night. System pulls away Friday night
and saturday allowing for warmer weather to begin its return on
Saturday.
.LONG TERM...(Saturday night through Thursday)
Issued at 223 PM MDT Thu Apr 20 2017
A warm and dry start to the extended forecast period w/broad upper
level ridging in place. Strong subsidence beneath the ridge should
preclude any risk for precipitation through Sunday evening. Expect
highs in the 60s and 70s with H7 temperatures of +5 to +7 C. GFS &
ECMWF both suggest a fast moving short-wave trough tracking across
the central Rockies on Sunday night/Monday. Jet energy is expected
to be fairly modest, but 700-300 hpa RH progs show sufficient mid/
high level moisture for scattered precipitation coverage. It looks
like the overall pattern will remain rather unsettled through much
of next week with numerous waves embedded w/in fast WNW flow aloft
through Thursday. Medium range models suggest a deepening low over
the western US mid to late week, which could have the potential to
bring widespread precipitation to the CWA.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 539 PM MDT Thu Apr 20 2017
Light rain becoming more widespread around Cheyenne and Laramie
with snow falling at higher elevations west of Cheyenne. Expect
snow levels to drop to near 6000 ft toward morning, so have LIFR
visibilities and ceilings in for Cheyenne and Laramie overnight
with IFR low ceilings to the east toward morning for Scottsbluff,
Sidney and Alliance with mostly light rain expected. Expect
activity to remain more showery around Rawlins overnight but do
think ceilings will also fall there overnight to IFR.
Precipitation will continue Laramie and points east through the
late morning before starting to taper off from the west in the
afternoon.
&&
.FIRE WEATHER...
Issued at 223 PM MDT Thu Apr 20 2017
Wetting pcpn expected across much of the area tonight and Friday
with cooler temperatures. This will keep fire weather concerns nil
through at least the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MDT Friday for WYZ112-114-116.
NE...None.
&&
SHORT TERM...RE
LONG TERM...CLH
AVIATION...JG
FIRE WEATHER...RE
Hazardous weather outlook, Apr 20, 3:23 AM MST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
423 AM MDT Thu Apr 20 2017
WYZ101-102-104>111-113-115-117>119-211030-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
423 AM MDT Thu Apr 20 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread precipitation will develop across southeast Wyoming
this evening and will continue through Friday afternoon. The snow
level will be around 8000 feet this evening and lower to around
6500 feet by Friday morning. Snow accumulations outside of the
mountains are generally expected to be less than 3 inches.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Precipitation will continue across portions of southeast Wyoming
through Friday afternoon and then will taper off during the
evening.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103-112-114-116-211030-
North Laramie Range-Sierra Madre Range-Snowy Range-
South Laramie Range-
423 AM MDT Thu Apr 20 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread snow will fall across the mountains of southeast
Wyoming this evening through Friday afternoon. Snow accumulations
are generally expected to be 6 to 10 inches across the Sierra
Madre and Snowy Ranges and 3 to 5 inches along the Laramie Range.
Winter Weather Advisories are in effect for the Sierra Madre and
Snowy Ranges along with the southern Laramie Range.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Snow will continue across the mountains through Friday afternoon
and then will taper off during the evening.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-211030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
423 AM MDT Thu Apr 20 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
NO hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Winter Storm, South Laramie Range
- When
- April 20, 5:00 PM MST to April 21, 1:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A foot of snow was measured four miles southeast of Buford.
Winter Storm, South Laramie Range
- When
- April 20, 5:00 PM MST to April 21, 1:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Public
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Eight inches of snow was observed at Curt Gowdy State Park.
Winter Storm, South Laramie Range
- When
- April 20, 5:00 PM MST to April 21, 1:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The Crow Creek SNOTEL site (elevation 8330 ft) estimated 12 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, April 20 to 25, 20171 injured · $3.5 million · 2 events
- Tornado and Hail in Indiana, April 20, 2017$50,000 · EF1 · 5 events
- Flooding in New York, April 20 to 23, 2017$110,000 · 9 events
- Hail and Damaging Winds in Wisconsin, April 20, 2017$74,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 20 to 21, 2017$22,000 · 2 in hail · 34 events
- Hail and Lightning Strike in Wisconsin, April 20, 2017$100,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, April 20, 2017$25,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Missouri, April 20, 2017$47,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Michigan, April 20, 2017$25,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Michigan, April 20, 2017$16,000 · 1 in hail · 2 events
- Winter Weather in Wyoming, April 20 to 21, 20175 events
- Flooding in New York, April 20 to 21, 2017$9,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697342, 697343, 697344.